Walter Reed National Military Medical Center Bethesda, MD, United States
Allison Bush, MD, MPH1, Aditya Patel, MD1, Brian Benson, MD2, Ryan M. Kwok, MD2 1Walter Reed National Military Medical Center, Bethesda, MD; 2Fort Belvoir Community Hospital, Fort Belvoir, VA
Introduction: Elevated liver enzymes during the treatment of a malignancy can have many potential etiologies. The initial evaluation of these injuries involves exclusion of viral or autoimmune hepatitis and vascular causes of liver injury. Drug induced liver injury (DILI) is common but is a diagnosis of exclusion. While rare, infiltrative diseases, immune mediated conditions and sinusoidal obstruction syndrome (SOS) occur. We present a rare case of elevated liver enzymes in a patient recently treated with chemotherapy and immunotherapy found to have infiltration of the liver with small cell carcinoma of the prostate.
Case Description/Methods: A 62-year-old man was evaluated for several months of progressive back pain. Initial laboratory evaluation revealed an elevated Prostate Specific Antigen (PSA) of 78.01. MRI of the spine and Positron Emission Tomography (PET) showed metastatic osteoblastic lesions in his spine. Prostate biopsy revealed adenocarcinoma and degarelix and goserelin was started and abiraterone later added with improvement in pain and reduction of PSA to 0.022. His baseline liver enzymes were normal.
Surveillance labs showed an Alkaline Phosphatase of 323, Alanine Aminotransferase of 126, Aspartate Aminotransferase of 165 and total bilirubin of 1.1 prompting discontinuation of abiraterone due to concern for DILI. A PET scan then found new osteoblastic lesions and cancer progression. Bone biopsy showed transformation to small cell carcinoma. The patient was started on Carboplatin, Etoposide and Atezolizumab. This was halted when he developed a bilirubin of 9.6 and rising transaminases. The patient was admitted. On exam he was jaundiced without of encephalopathy. Labs were notable for an ammonia of 73 and INR of 1.9. Liver ultrasound showed severe hepatomegaly with patent vasculature and direction of flow. Serologic labs for viral and autoimmune hepatitis were negative. Due to persistently elevated liver enzymes, a liver biopsy was performed revealing metastatic small cell carcinoma. The patient died one month later.
Discussion: We report a rare case of elevated liver enzymes and hepatomegaly due to metastatic small cell carcinoma of the prostate. Our case highlights the importance of considering many causes of elevated liver enzymes in patients receiving chemotherapy and obtaining a liver biopsy with diagnostic uncertainty. Establishing the definitive diagnosis allows the clinician to construct a treatment plan with avoidance of harmful medications, promptly treat and determine prognosis.
Disclosures: Allison Bush indicated no relevant financial relationships. Aditya Patel indicated no relevant financial relationships. Brian Benson indicated no relevant financial relationships. Ryan Kwok indicated no relevant financial relationships.
Allison Bush, MD, MPH1, Aditya Patel, MD1, Brian Benson, MD2, Ryan M. Kwok, MD2. P0753 - Big Differential for a Small Cell Carcinoma: Elevated Liver Enzymes in a Patient Undergoing Treatment for Prostate Cancer, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.